West Virginia, 2018

Flash Flooding and Flooding in West Virginia, June 1 to 2, 2018

June 1 to 2, 2018 · NWS LWX · 28 events in 7 counties and zones

Heavy rain of 1 to 4 inches fell on June 1st across the eastern West Virginia panhandle, causing flooding and a few instances of flash flooding in Hampshire County. Flooding continued into the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Heavy rain of 1 to 4 inches fell on June 1st across the eastern West Virginia panhandle, causing flooding and a few instances of flash flooding in Hampshire County. Flooding continued into the overnight hours. Then, persistent rain on the 2nd renewed the flooding, along with isolated flash flooding in and near Pendleton County, where over three inches of rain was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 1, 2:09 PM EST, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 1, 2:09 PM EST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
309 PM EDT Fri Jun 1 2018

.SYNOPSIS...
A cold front will approach the region from the northwest later today
and stall nearby through Saturday. Low pressure will develop along
the front off of the Virginia coast late Saturday and remain into
Sunday. Low pressure will move away Monday, another front
approaches Tuesday and high pressure builds behind it through
mid week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A lot of more sunshine today than the past couple of days as
clouds have break over most of our area. A generally light flow
is observed over our region with a quiet radar at this moment.

Precipitable water is expected to remain around 1.5 to 2 inches this
afternoon and into the evening hours while a shortwave axis
approaches our area into tonight. In terms on CAPE, values are decent
between 1000 to 2000 J/kg, the shear is minimal. Looking into a
late afternoon start on precip for areas west and progressing
east into the metro areas in the evening hours, not too confident
on anything severe. However, heavy rain is still possible.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
On Saturday trough axis pushes through our area and low
pressure develops off of the Virginia coast. Guidance is still
in disagreement on how deep the trough and the upper low is and
when it reflects at the surface. Surface low stalls and
intensifies off of the coast Saturday into Sunday. Rain showers
and thunderstorms are still possible both days, especially
enhanced with diurnal heating. Thunderstorms most likely
Saturday but depending how soon precipitations starts. As the
system stalls off of the coast, we are looking into slow moving
storms and with PWAT between 1.5 and 2 inches, heavy rain is
possible and flood concerns continue. Northerly flow will be
advecting colder air into our region during the weekend. High
temperatures will be near 80 on Saturday and near 70 on
Sunday.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
On Monday morning, the aforementioned surface low will be
somewhere off of the Delmarva Peninsula. This will still allow
for some moisture flow off the Atlantic, bringing a continued
chance for some showers. The difference among the deterministic
models is the location of another strong upper level system
moving out of the Great Lakes. The European deterministic model
suggests that this upper level feature should slide just to our
north, with rain chances ending Monday around midday. However,
the GFS brings this system a little farther south, allowing for
it to absorb the previous upper low over Delmarva to the north,
and the associated surface low along with it. Essentially, this
would mean a more extended period of rain chances through Monday
evening. However, neither really hints at heavy rain potential,
but rather just scattered showers. Temperatures will remain
below average, with highs only in the middle 70's.

A surface low, associated with the aforementioned strong upper low,
will dive out of Ontario into the northeast on Tuesday. This should
drag a cold front across the region Tuesday afternoon. Models vary
on whether or not there will be showers associated with this front,
but even those that do show rain have very little accumulation. High
temperatures will remain below average, with highs only slightly
warmer than on Monday.

High pressure finally returns to the region Wednesday and Thursday,
in the wake of the cold front. This should bring a period of dry
weather to the region. A gradual warming trend will begin through
the end of the long term period, with upper 70's possible for high
temperatures by Thursday.

&&

.AVIATION /FRIDAY THROUGH WEDNESDAY/...
VFR conditions observed over most terminals this afternoon.
Expecting conditions to remain VFR until showers and
thunderstorms arrive late this afternoon/evening with a
scattered coverage and increasing into the night hours. More
numerous showers are expected on Saturday and into Sunday,
therefore more widespread restrictions are possible. Hard to
specify timing of restrictions this far out.

On Monday and Tuesday, expect VFR conditions throughout the period.

&&

.MARINE...
Winds are expected to remain below small craft criteria this
afternoon, overnight and into Saturday with
showers/thunderstorms possible. Winds will be on the increase
Saturday night as a low pressure system intensifies offshore.
This may require a small craft advisory over the waters. Winds
will be decreasing on Sunday night.

For Monday and Tuesday, expect winds to stay below SCA criteria.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...IMR
NEAR TERM...IMR
SHORT TERM...IMR
LONG TERM...CJL
AVIATION...IMR/CJL
MARINE...IMR/CJL
Hazardous weather outlook, Jun 1, 4:23 AM EST, 14 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
523 AM EDT Fri Jun 1 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-020930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
523 AM EDT Fri Jun 1 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Numerous rounds of showers and thunderstorms capable of heavy
rain are expected Saturday into Sunday. These showers and
thunderstorms will be slow- moving across wet ground, and capable
of producing localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Skywarn spotters
should report any flooding or precipitation totals per established
protocols.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-020930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
523 AM EDT Fri Jun 1 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Numerous rounds of showers and thunderstorms capable of heavy
rain are anticipated Saturday into Sunday. These showers and
thunderstorms will be slow- moving across wet ground, and capable
of producing localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Skywarn spotters
should report any flooding or precipitation totals per
established protocols.

HTS

The radar

The Sterling radar (KLWX), 131 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

25 flood, 3 flash flood. Local standard time, as filed.

Flood, Hardy

When
June 1, 6:26 PM EST to 7:30 PM EST
Where
Hardy County, 2.93 mi W of The Parren Place to 2.83 mi W of The Parren Place
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.004, -79.004

A landslide triggered by heavy rain, along with associated floodwaters, caused the closure of US 220 just south of Moorefield near the Valley View Golf Club.

Flood, Hampshire

When
June 1, 8:32 PM EST to 9:30 PM EST
Where
Hampshire County, 0.83 mi N of Millesons Mill to 0.85 mi N of Millesons Mill
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.442, -78.679

Water surrounded a residence in the 13500 block of Springfield Pike.

Flash Flood, Hampshire

When
June 1, 8:45 PM EST to 10:45 PM EST
Where
Hampshire County, 2.83 mi N of Points to 2.87 mi N of Points
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.471, -78.621

Swift water rescue of two people and a dog from a car trapped in high rushing water near the intersection of Lake Ferndale Drive and Campbell Road near Points.

Flash Flood, Hampshire

When
June 1, 9:02 PM EST to 11:00 PM EST
Where
Hampshire County, 1.71 mi WSW of Creekvale to 1.68 mi WSW of Creekvale
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.418, -78.578

A residence was reported to be surrounded by high rushing water in the 5500 block of Slanesville Pike.

Flood, Berkeley

When
June 1, 9:06 PM EST to 11:00 PM EST
Where
Berkeley County, 1.42 mi NNE of Martinsburg to 1.44 mi NNE of Martinsburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.469, -77.959

High water on Rothwell Avenue approached homes in the 200 block.

Flood, Berkeley

When
June 1, 9:30 PM EST to 11:30 PM EST
Where
Berkeley County, Bedington to 0.05 mi SE of Bedington
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.520, -77.900

Bedington Road flooded and closed.

Flood, Berkeley

When
June 1, 9:30 PM EST to 11:30 PM EST
Where
Berkeley County, 0.52 mi WSW of Berkeley to 0.51 mi WSW of Berkeley
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.496, -77.938

Portions of Berkeley Station Road were flooded by high water.

Flood, Hampshire

When
June 1, 9:40 PM EST to 11:30 PM EST
Where
Hampshire County, 0.67 mi N of Slanesville to 0.78 mi N of Slanesville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.380, -78.531

Slanesville Pike flooded and closed near Slanesville.

Flood, Hampshire

When
June 1, 9:40 PM EST to 11:30 PM EST
Where
Hampshire County, 0.29 mi NNE of Springfield to 0.31 mi NE of Springfield
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.453, -78.697

Springfield Pike flooded and closed near Springfield.

Flood, Hampshire

When
June 1, 9:40 PM EST to 11:30 PM EST
Where
Hampshire County, 4.51 mi NW of Bloomer
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.424, -78.443

Paw Paw Road flooded and closed near Forks of Cacapon.

Flood, Hampshire

When
June 1, 9:40 PM EST to 11:30 PM EST
Where
Hampshire County, 1.84 mi WSW of Levels to 1.81 mi WSW of Levels
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.467, -78.580

Jersey Mountain Road flooded and closed between Levels and Points.

Flood, Morgan

When
June 1, 9:45 PM EST to 11:45 PM EST
Where
Morgan County, 0.9 mi E of Paw Paw to 0.86 mi E of Paw Paw
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.528, -78.453

Several roads flooded and closed near Paw Paw.

Flood, Morgan

When
June 1, 9:45 PM EST to 11:45 PM EST
Where
Morgan County, 0.7 mi W of Omps to 0.68 mi W of Omps
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.501, -78.293

US 522 flooded near the entrance to Cacapon State Park.

Flood, Berkeley

When
June 1, 10:43 PM EST to 11:45 PM EST
Where
Berkeley County, 0.39 mi SSW of Hainesville to 0.4 mi S of Hainesville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.525, -77.922

A vehicle stalled in high standing water on US 11 near Hoke Run in the 4000 block. The driver self-rescued but water continued to rise after the evacuation.

Flood, Berkeley

When
June 2, 12:56 AM EST to 3:00 AM EST
Where
Berkeley County, 1.79 mi SSW of Tomahawk to 1.71 mi SSW of Tomahawk
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.506, -78.062

Water covered Swinging Bridge Road near Sapwood Drive. Three trees were also reported down in the same area, likely due to the floodwaters.

Flood, Morgan

When
June 2, 1:15 AM EST to 3:15 AM EST
Where
Morgan County, 0.5 mi ENE of Stotlers Xrds to 0.53 mi E of Stotlers Xrds
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.502, -78.211

Portions of Posey Hollow Road were flooded and closed.

Flood, Morgan

When
June 2, 1:15 AM EST to 3:15 AM EST
Where
Morgan County, 0.22 mi NNE of Largent to 0.21 mi NNE of Largent
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.483, -78.378

Flooding forced the closure of West Virginia Route 9 near Largent.

Flood, Berkeley

When
June 2, 1:25 AM EST to 3:15 AM EST
Where
Berkeley County, 1.42 mi WSW of Johnstown to 1.39 mi WSW of Johnstown
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.572, -78.055

Water reported over the bridge on Tilhance Road at the Tilhance Creek crossing.

Flood, Berkeley

When
June 2, 7:42 AM EST to 9:00 AM EST
Where
Berkeley County, 1.54 mi ENE of Johnstown to 1.57 mi ENE of Johnstown
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.588, -78.003

Allensville Road flooded near Back Creek.

Flood, Grant

When
June 2, 11:16 AM EST to 1:00 PM EST
Where
Grant County, 3.37 mi SSW of Landes to 3.33 mi SSW of Landes
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.856, -79.226

US 220 was flooded with water 2 to 3 feet deep near the Grant Pendleton County border.

Flash Flood, Pendleton

When
June 2, 11:30 AM EST to 1:30 PM EST
Where
Pendleton County, 1.01 mi WNW of Brushy Run to 1.06 mi WNW of Brushy Run
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.836, -79.247

Rising water on Brushy Run forced evacuations of several structures.

Flood, Pendleton

When
June 2, 12:00 PM EST to 2:00 PM EST
Where
Pendleton County, 2.56 mi ENE of Franklin to 2.53 mi ENE of Franklin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.670, -79.290

US 33 flooded and closed east of Franklin.

Flood, Hardy

When
June 2, 2:10 PM EST to 4:00 PM EST
Where
Hardy County, 0.83 mi E of Kessel
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.069, -79.014

Darlington School Road flooded and closed.

Flood, Grant

When
June 2, 2:13 PM EST to 4:00 PM EST
Where
Grant County, 0.97 mi NNW of Hiser to 0.99 mi NNW of Hiser
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.983, -79.125

Franklin Pike flooded and closed south of Petersburg. Voluntary evacuations in the area.

Flood, Grant

When
June 2, 2:13 PM EST to 4:00 PM EST
Where
Grant County, 1.11 mi SW of Hiser to 1.09 mi SSW of Hiser
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.957, -79.133

North Mill Creek Road flooded and closed, with voluntary evacuations of the area.

Flood, Pendleton

When
June 2, 2:15 PM EST to 4:15 PM EST
Where
Pendleton County, 2.41 mi SSE of Ruddle to 2.43 mi SSE of Ruddle
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.686, -79.289

Keyser Gap Road closed due to flooding.

Flood, Jefferson

When
June 2, 5:45 PM EST to 7:45 PM EST
Where
Jefferson County, 0.41 mi NW of Engle to 0.43 mi NW of Engle
Cause
Heavy Rain
Reported by
County Official
Coordinates
39.355, -77.785

Kidwiler Road flooded and closed in the 700 block.

Flood, Jefferson

When
June 2, 5:49 PM EST to 8:00 PM EST
Where
Jefferson County, 0.25 mi N of Uvilla to 0.41 mi N of Uvilla
Cause
Heavy Rain
Reported by
County Official
Coordinates
39.374, -77.800

Shepherdstown Pike (Route 230) flooded and closed north of French Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763490, 763492, 763493, 763494, 763495, 763496, 763497, 763498, 763499, 763503, 763504, 763506, 763507, 763508, 763509, 763510, 763512, 763513, 763514, 763515, 763516, 763517, 763518, 763519, 764133, 764134, 764135, 764136.